Hail, Berkshire
- When
- July 16, 4:41 PM EST
- Where
- Berkshire County, 0.88 mi SW of Lenox
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.360, -73.290
One inch hail was observed in the Town of Lenox.
During the afternoon hours of July 16, 2024, a strong upper level disturbance developed an organized line of thunderstorms which tracked south and east into Berkshire County by the early evening. Widespread severe weather occurred along this line, primarily in northern and central Berkshire County where extensive wind damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
During the afternoon hours of July 16, 2024, a strong upper level disturbance developed an organized line of thunderstorms which tracked south and east into Berkshire County by the early evening. Widespread severe weather occurred along this line, primarily in northern and central Berkshire County where extensive wind damage was reported. The greatest wind gust recorded within the county was measured by the ASOS at the Harriman and West Airport with a speed of 66 mph. Additionally, a discrete severe thunderstorm that developed ahead of the main line, generated hail that reached one inch in diameter in the town of Lenox.
Tens of thousands of customers lost power from this event including the Towns of North Adams, Williamstown, Clarksburg, Cheshire, Dalton, Pittsfield, Lanesborough, Windsor, and Savoy. Some of these power outages lasted for multiple days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 2:38 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
338 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Strong to severe thunderstorms will move across the
Mohawk Valley, upper Hudson Valley, and southern Adirondacks this
afternoon and early evening. A cold front will bring additional
scattered thunderstorms Wednesday along with continued warm and
humid conditions. Cooler and much less humid conditions along with
fair weather will follow in the wake of the front for Thursday into
Friday.
&&
.NEAR TERM /UNTIL 9 PM THIS EVENING/...
A line of strong to severe thunderstorms is progressing eastward
across Upstate New York. SPC mesoanalysis indicates 1500-2000
J/kg MLCAPE is in place ahead of the convection. WoFS guidance
has this line persisting as it moves east with a medium to high
chance of producing wind damage reports through 6 PM. Timing of
the line remains consistent with thunderstorms moving through
the western Mohawk Valley through 5PM, reaching the Capital
Region/upper Hudson Valley/southern Adirondacks between 4PM-6PM,
and be exiting the eastern portions of the CWA between 7PM-9PM.
&&
.SHORT TERM /9 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Another active day is forecast on Wednesday, with a low to
medium chance of isolated to scattered severe thunderstorms. The
highest likelihood of severe thunderstorms will be from the
Capital Region south and east where 1000-1500 J/kg of SBCAPE is
forecast to exist in conjunction with 0-6 km shear in excess of
30 knots. 12z HREF guidance indicates that convection will begin
by early afternoon and move east through the afternoon hours. Damaging
winds will be the primary hazard with any strong to severe
thunderstorm that develop.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The long term period will be dry with seasonable temperatures
thanks to surface high pressure below northwest 500 hPa flow.
Highs each day will be in the 70s and 80s with lows in the 50s
and 60s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18z Wednesday...VFR conditions currently prevail across
all four TAF sites with visible satellite showing increasing
cumulus ahead of an incoming upper-level disturbance and broken
line of thunderstorms. Flying conditions will remain VFR into
late this afternoon before the aforementioned broken line of
thunderstorms congeals into a strong line that will cross
through at least KALB/KGFL/KPSF. There is still uncertainty in
whether the line will extend all the way through KPOU, but some
more discrete thunderstorms are possible this afternoon and
evening. The timing of the greatest threat/likelihood of
thunderstorm impact looks to fall between 21-23z at KGFL and
KALB and between 23-01z at KPOU and KPSF. TEMPO groups were
added to the TAFs to account for these.
Upon the conclusion of thunderstorms this afternoon, skies
should generally clear out rather quickly, yielding VFR
conditions once again. However, with elevated humidity lingering
at the surface and clear skies to promote radiational cooling,
there is a potential for fog formation at the typical sites of
KGFL and KPSF tonight especially if they get heavy rain from
thunderstorms. Once fog burns off tomorrow morning, VFR
conditions will be in place once again.
The main threat for thunderstorms this afternoon is strong to
potentially damaging winds. Gusts of up to 40 kt were added to
KALB/KGFL/KPSF where the strongest storms are anticipated. Winds
will prevail out of the west to northwest throughout the
period. Outside of thunderstorm gusts, sustained speeds will
range from 5-10 kt with gusts up to 20 kt this afternoon.
Tonight into tomorrow, sustained speeds will decrease to 2-5 kt.
Outlook...
Wednesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX. threats with MVFR to IFR
conditions possible.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
049-050-052-053-059-060-064>066-083-084.
MA...None.
VT...Heat Advisory until 8 PM EDT this evening for VTZ015.
&&
SYNOPSIS...Gant/KL
NEAR TERM...Humphrey
SHORT TERM...Humphrey
LONG TERM...Humphrey
AVIATION...GantHazardous Weather Outlook National Weather Service Albany NY 300 PM EDT Tue Jul 16 2024 CTZ001-013-NYZ064>066-171130- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 300 PM EDT Tue Jul 16 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and east central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a Slight Risk for severe thunderstorms this evening. Thunderstorms may produce isolated to scattered instances of downed trees, tree limbs and power outages due to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal to Slight Risk for severe thunderstorms for most of the region Wednesday. Thunderstorms may produce isolated to scattered instances of downed trees, tree limbs and power outages due to damaging wind gusts. Heat indices could approach the mid 90s within portions of the mid Hudson Valley and Litchfield County in northwest Connecticut. Should this potential increase, heat advisories would be issued for these areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ001-025-NYZ032-033-042-047-048-051-054-058-061-082-VTZ013-014- 171130- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Northern Warren-Schoharie-Western Schenectady-Western Albany- Eastern Rensselaer-Western Greene-Eastern Columbia-Northern Fulton- Bennington-Western Windham- 300 PM EDT Tue Jul 16 2024 ...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal to Slight Risk for severe thunderstorms for most of the region Wednesday. Thunderstorms may produce isolated to scattered instances of downed trees, tree limbs and power outages due to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ038>041-043-049-050-052-053-059-060-083-084-VTZ015-171130- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Washington-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Southeast Warren-Southern Washington-Eastern Windham- 300 PM EDT Tue Jul 16 2024 ...SEVERE THUNDERSTORM WATCH 547 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central New York, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal to Slight Risk for severe thunderstorms for most of the region Wednesday. Thunderstorms may produce isolated to scattered instances of downed trees, tree limbs and power outages due to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ063-171130- Western Ulster- 300 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for east central New York. .DAY ONE...This afternoon and tonight. There is a Slight Risk for severe thunderstorms this evening. Thunderstorms may produce isolated to scattered instances of downed trees, tree limbs and power outages due to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal to Slight Risk for severe thunderstorms for most of the region Wednesday. Thunderstorms may produce isolated to scattered instances of downed trees, tree limbs and power outages due to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Preliminary Local Storm Report
National Weather Service Albany NY
507 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Gst 4 N Rotterdam Junction 42.93N 74.05W
07/16/2024 E60 MPH Schenectady NY Trained Spotter
Trained spotter reported estimated winds of
60 MPH.
&&
TWHSpecial Weather Statement
National Weather Service Albany NY
512 PM EDT Tue Jul 16 2024
NYZ042-043-162215-
Northern Washington NY-Northern Warren NY-
512 PM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WARREN AND NORTHERN
WASHINGTON COUNTIES THROUGH 615 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Creek, or 14 miles southeast of Indian Lake, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnsburg, Hague, Rogers Rock Campground, Eagle Point Campground,
Scaroon Manor Public Campground, Chestertown, North Creek, Huletts
Landing, Putnam, Wright, Sodom, Chipman Point, Starbuckville, Edwards
Hill, Wevertown, Putnam Station, Pottersville, Holcombville, Snody
Dock, and North River.
This includes Interstate 87 between exits 24 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central New York.
&&
LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
4358 7339 4362 7337 4363 7330 4358 7330
4356 7325 4363 7414 4373 7416 4381 7338
TIME...MOT...LOC 2112Z 271DEG 32KT 4369 7400
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NASPreliminary Local Storm Report
National Weather Service Albany NY
520 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 1 W Scotia 42.83N 73.98W
07/16/2024 Schenectady NY Trained Spotter
Trees down along Route 5.
&&
TWHPreliminary Local Storm Report
National Weather Service Albany NY
529 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg Edinburg 43.23N 74.09W
07/16/2024 Saratoga NY Social Media
Several reports of large trees down along South Shore
Road. Time estimated from radar.
&&
Event Number ALY2403074
BelkinPreliminary Local Storm Report
National Weather Service Albany NY
533 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Dmg 1 ESE Rudeston 43.43N 74.49W
07/16/2024 Hamilton NY Social Media
Numerous trees down near Oxbow Inn. Time estimated from
radar.
&&
Event Number ALY2403075
BelkinPreliminary Local Storm Report
National Weather Service Albany NY
540 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Dmg 1 N Poland 43.24N 75.06W
07/16/2024 Herkimer NY Trained Spotter
Several trees and limbs down on South Shore Road just
south of King Arthurs Court. Time estimated from radar
&&
Event Number ALY2403076
BelkinThe Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
One inch hail was observed in the Town of Lenox.
Several trees and limbs were downed in the Town of Williamstown.
A 66 mph wind gust was reported at the Harriman-and-West Airport in North Adams.
An amateur radio operator reported multiple trees down in the town of North Adams.
An amateur radio operator reported a tree down on a car on Second Street in Pittsfield.
Several trees were downed and snapped in the Town of Clarksburg.
An amateur radio operator reported several trees down in the town of Pittsfield.
An amateur radio operator reported two trees, 30 inches in diameter, down on Springdale Avenue near Dartmouth Street.
An amateur radio operator reported multiple trees down at a residence on Lanesboro Road in the town of Lanesborough.
An amateur radio operator reported trees down near a residence on Summer Street in Lanesborough.
Local law enforcement reported several trees down in the town of Cheshire.
Trees were downed in the Town of Dalton including on Old Windsor Road and Route 8.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2024Every state in 2024This day in weather historyWarnings in Massachusetts, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1205771, 1206600, 1205789, 1205776, 1205812, 1206599, 1205778, 1205808, 1205818, 1205823, 1205786, 1206608.